New Mexico, 2024

Dust Storm and Hail in New Mexico, June 12, 2024

June 12, 2024 · NWS MAF · 3 events in 2 counties and zones

A shortwave trough aided in the development of severe thunderstorms along the higher terrain of the Sacramento and Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough aided in the development of severe thunderstorms along the higher terrain of the Sacramento and Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 12:53 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 12, 12:53 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
253 PM CDT Wed Jun 12 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 210 PM CDT Wed Jun 12 2024

An upper level ridge from northern Mexico stretching north into New
Mexico will remain in place over the short term forecast period.
Increasing subsidence will decrease cloud cover and increase
temperatures sending highs into the triple digits for most
locations. Southeast winds will advect just enough moisture into the
mountains that a few isolated showers or thunderstorms may form
though any accumulations would be light. No rain is expected
elsewhere.

Hennig

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 210 PM CDT Wed Jun 12 2024

Friday morning a large upper level ridge will be situated over
Texas while a upper low over Baja California will transition into
an open shortwave trough, moving up into the Desert Southwest. Our
warm up on Friday will be a bit subdued as the shortwave moves
across New Mexico, flattening the ridge, and "cooling"
temperatures down to the mid to upper 90s for most. Recent model
runs have pushed the shortwave further north, shunting the best
precipitation chances along with it into northern New Mexico and
Colorado. Still, given model disagreement with the progression of
this shortwave with each run, have elected to maintain some POPs
across the higher terrain and parts of New Mexico for Friday
afternoon and evening. As the shortwave moves up and out on
Saturday, ridging will build back in and a thermal ridge axis
will set up over far West Texas, bumping 850mb temps to the 33-35C
across the west and 27-30C across the east. Southwesterly flow
returns and subsidence will continue to tick up through the end of
the weekend, and the River Valleys reach 110+ Sunday afternoon.
Beyond Sunday, the pattern will remain fairly stagnate with
above- normal temperatures and dry conditions continuing into mid
week.

-Zuber

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Wed Jun 12 2024

VFR conditions and light southeast winds will continue the next 24
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72 100  73  98 /   0   0   0   0
Carlsbad                 72 105  74 101 /  10   0   0  10
Dryden                   75 100  75  98 /   0   0   0   0
Fort Stockton            74 102  73  99 /   0   0   0   0
Guadalupe Pass           72  97  72  94 /  20  10  10  20
Hobbs                    69 101  70  97 /   0   0   0   0
Marfa                    62  98  61  96 /  10  10  10  10
Midland Intl Airport     72  99  73  96 /   0   0   0   0
Odessa                   74 100  74  97 /   0   0   0   0
Wink                     75 105  75 101 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...10
Hazardous weather outlook, Jun 12, 12:59 PM MST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 PM CDT Wed Jun 12 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-132000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
259 PM CDT Wed Jun 12 2024 /159 PM MDT Wed Jun 12 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Lightning from isolated thunderstorms this afternoon across the
higher terrain to the west may pose a risk of fire starts where
fuels remain dry.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous heat is possible each day Thursday through Tuesday. A Heat
Advisory is in effect for the Big Bend region, the higher terrain,
and Eddy County in Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 12, 3:37 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
437 PM MDT Wed Jun 12 2024

NMZ028-122315-
Eddy County Plains NM-
437 PM MDT Wed Jun 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EDDY COUNTY THROUGH
515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hope, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 10484 3296 10484 3296 10458 3247 10439
      3243 10480 3244 10482 3242 10484 3243 10485
      3252 10485
TIME...MOT...LOC 2237Z 347DEG 16KT 3280 10472

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The radar

The Holloman AFB radar (KHDX), 132 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Hail, Eddy

When
June 12, 3:45 PM MST to 3:50 PM MST
Where
Eddy County, 1.5 mi NNW of Hope
Measured
1.5 in hail
Reported by
Public
Coordinates
32.820, -104.740

Thunderstorm Wind, Eddy

When
June 12, 5:25 PM MST to 5:30 PM MST
Where
Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.330, -104.250

This gust was measured at the Carlsbad ASOS. Additionally, a dust storm resulted in a visibility of one-quarter mile or less reported.

Dust Storm, Eddy County Plains

When
June 12, 5:25 PM MST to 5:30 PM MST
Where
Eddy County Plains forecast zone
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Carlsbad ASOS reported a 59 MPH wind gust and visibility of one quarter mile or less along the gust front of a line of thunderstorms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196230, 1196231, 1196233.